Posted : 11/24/2012 3:42:41 PM
No it shouldn't cause that -- has your dog had a thyroid test?
When you are first supplementing the thyroid it can take some time adjusting the body to the med -- DO THIS WITH YOUR VET -- you may see a bit of relessness at first but it shouldn't be at all severe.
Your vet should be helping you with this -- the one "side effect" to watch most closely for is something like indicators that the dose is too high which can cause the thyroid to be TOO high (high blood pressure is the biggest sign, bulgy eyes, restless/unable to settle). In other words, don't double it unless the vet says to do so.
I'm confused -- do you mean the vet prescribed the bigger dose and you halved it or you just went to once a day? In dogs, thyroid meds MUST be given twice a day -- in humans they give them once a day. A dog's metabolism is different -- so don't just cut back to once a day or it will not even out. But again I'm saying your vet need to be in on this.
The blood should be tested (and once they are ON supplementation you should always have the blood drawn 4-6 hours post-pill so the dose is effective in the system when they check it.) Usually they say to test the blood about 6 weeks after they start supplementation.
Restlessness? That would be a concern. Panting? that can be caused by a lot of things.
Not knowing you nor this dog's background it is very difficult to say. Given that this dog has Cushings I'm reluctant to say yes/no -- your vet should be the one you talk to.
For my dogs, I always have the thyroid test done and sent to Hemopet rather than just a typical lab because that way you get a breed-specific panel (it does make a big difference).
When you get a dog with Cushings there are already a lot of physical considerations -- what meds is the dog on for the Cushings or are you treating it holistically? The Cushings changes things --
Any time we change the level of any dog's thyroid supplement I"m really cautious for the first few days. Given the "restless" and "panting" symptoms those alone would send me to the vet
If it were me, I'd also have the vet take the dog's blood pressure -- there are things like renal problems that can elevate the blood pressure (in other words it could be something other than just the thyroid supplement). typically thyroxine doesn't have many side effects. When you add in "problem going to the bathroom" that would make me want to ask more questions -- do you mean urinating? Does the dog try to go, walk a few steps, try again? That sounds like a urinary tract infection.
Or do you mean the dog is constipated? That's an entirely different problem. Be a bit more specific -- we're all dog people here and we talk about pee and poop endlessly.
Sounds to me like you need to talk to your vet first to be honest -- I"m not sure the thyroid supplement has been dosed properly and that's something the vet should be monitoring, not just you. The symptoms you mention could be too many other things.